Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 269, NWS Bismarck, ND

September 9, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2018, 6:35 PM CDT for 4 counties in North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2018, 6:35 PM CDT (23:35 UTC)
Expired
Sep 9, 2018, 7:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:21 PM CDT, 14 minutes earlier.

Area forecast discussion, Sep 9, 6:21 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 PM CDT Sun Sep 9 2018

.UPDATE...

Issued at 617 PM CDT Sun Sep 9 2018

Line of convection has developed from Foster County back south-
southwest to southern McIntosh Co. Thus far sub-severe but there
remains potential for a few strong to severe storms over the next
few hours.

Otherwise, the forecast remains in good shape for this update.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Sep 9 2018

At 330 PM CDT a cold front extended from just east of Minot to
Bismarck, pushing east. Ahead of the front dew points were in the
lower 60s, with drier air, 50 dew points, moving into Williston.
The front will mark the line of delineation from thunderstorms
east of it to just showers behind.

Shear is marginal with CAPE of as much as 2000 Joules ahead of the
front. The mid level kicker was back in Montana and until its
influence reaches the area ahead of the front storms will be hard
to get going. Once those coincident ingredients line up isolated
storms will fire, and a few could be strong to severe, quarter
size hail / 60 mph wind gusts. By the time that happens, say
around 6-7 PM, the front should be in the eastern part of the
forecast area, limiting thunderstroms chances to the area from
Rugby to Bismarck / Mandan and east / south, with the severe
chances confined to mainly the James River Valley and adjacent
counties, say east of ND Highway 3.

Storms end east by 11 PM or so.

A clearing sky comes in after that for a mostly sunny Monday.
Temperatures not that far off of todays highs, within a few
degrees either side of 80.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Sep 9 2018

A series of troughs and fronts pass through in the extended with
some mid level support as well for a chance of showers or storms
every day somewhere in the forecast area. The higher chances
earlier in the period look to be across the north, later in the
period across the south. The front on Tuesday is the strongest of
the parade with the highest chances for stronger storms. And,
behind that, is a cool off with highs by mid week in the 70s, 60s
by the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Issued at 617 PM CDT Sun Sep 9 2018

A cold front through the central part of the forecast will
continue to push east. Scattered thunderstorms along to ahead of
the front will continue this evening, with a few strong to
severe, erratic winds as high as 60 mph and hail as large as
quarters at the surface. Scattered showers post frontal. The
highest chance for TSRA remains at KJMS. Late tonight, lingering
boundary layer moisture may see fog develop for KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...NH
Hazardous weather outlook, Sep 9, 3:17 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
317 PM CDT Sun Sep 9 2018

NDZ001>004-009>012-017>021-031>033-040-041-043-044-102030-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Slope-Hettinger-Bowman-Adams-
317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast, off and on, from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-102030-
Rolette-Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast for this evening and into the
early night. A few of those could be strong to severe, mainly
east of Bismarck and south of Harvey (to the South Dakota border).
The main threats will be hail as large as quarters and erratic
winds as high as 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast, off and on, from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Report any hail and any winds over 40 mph to the National Weather
Service.

JP Martin

In the hours before

Special weather statement, Sep 9, 6:22 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
622 PM CDT SUN SEP 9 2018

NDZ037-047-048-050-051-100000-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-Stutsman ND-
622 PM CDT SUN SEP 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE...WESTERN
DICKEY...EASTERN LOGAN...EASTERN MCINTOSH AND EASTERN STUTSMAN
COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, strong thunderstorms were located along a line
extending from near Courtenay to 6 miles south of Ashley. Movement
was east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Jamestown, Ashley, Edgeley, Kulm, Gackle, Wimbledon, Kensal, Marion,
Ypsilanti, Adrian, Buchanan, Spiritwood Lake, Montpelier, Lehr,
Spiritwood, Jud, Pingree, Forbes, Courtenay and Dickey.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4733 9884 4731 9847 4663 9844 4663 9830
      4594 9868 4594 9957
TIME...MOT...LOC 2321Z 285DEG 22KT 4727 9862 4594 9935

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:59 PM CDTSpecial Weather StatementBISMorton31 min
Sep 9, 2:01 AM CDTSpecial Weather StatementBISBurleigh44 min
Sep 9, 2:39 AM CDTSpecial Weather StatementBISBurleigh51 min
Sep 9, 2:53 AM CDTSevere Thunderstorm WarningBISBurleigh54 min
Sep 9, 6:22 PM CDTSpecial Weather StatementBISLaMoure, McIntosh, Stutsman38 min
Sep 9, 6:43 PM CDTSevere Thunderstorm WarningBISStutsman42 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.